Kansas, 2022

High Wind in Kansas, April 5, 2022

April 5, 2022 · NWS GLD · 1 event in 1 county or zone

On April 5th, a cold front passed through northwestern Kansas allowing for strong northerly winds to occur in the area. While most gusts stayed below severe weather criteria, a high wind gust of 58 mph was recorded in the region.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

On April 5th, a cold front passed through northwestern Kansas allowing for strong northerly winds to occur in the area. While most gusts stayed below severe weather criteria, a high wind gust of 58 mph was recorded in the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 5, 12:13 PM MST, 40 minutes earlier.

Area forecast discussion, Apr 5, 12:13 PM MST, 40 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
113 PM MDT Tue Apr 5 2022

.UPDATE...
Issued at 109 PM MDT Tue Apr 5 2022

With high winds along with potential fire danger looking to
persist into Thursday, have issued a High Wind Watch and Fire
Weather Watch for the entire CWA for Thursday 11am to 7pm MDT.
Winds will be gusting to 60 mph with some locally higher gust
potential. RH will be above the 15% criteria, but fuels are
primed despite RH just above in the upper teens to lower 20s.

&&

.SHORT TERM...(Today through Thursday Night)
Issued at 546 AM MDT Tue Apr 5 2022

At the start of the short term period, the latest RAP analysis an
upper air trough starting to move over the CWA with an upper air low
over moving over the MT/Canada border. Models show the low making
its way over the Dakotas by Tuesday night bringing the base of the
trough over the CWA. On Wednesday, the aforementioned low moves into
central MN and stays near the western Lake Superior shoreline by the
evening allowing the CWA to have a northwesterly flow in the base of
the trough. Models show the low strengthening a bit moving slowly
into northern WI on Thursday morning and then down to Sweet Home
Chicago overnight turning the CWA's flow aloft north-
northwesterly.

At the surface, the short term period expects to see some strong
winds which brings both blowing dust and fire weather concerns to
the CWA. On Tuesday, a cold front is expected to moves through the
CWA during the afternoon bringing a slight chance of light rain
along with it north of I-70. Behind the front, model forecast
soundings show possible sustained northwesterly winds from 30 to 40
mph with gusts up to between 45 and 60 possible. The upper limit of
these winds look to be in the northwestern portion of the CWA which
is why the High Wind Watch was upgraded to a High Wind Warning. A
Red Flag Warning was issued for Tuesday for most of the CWA as well
because of these winds causing high fire danger and by request of
local partners. On Wednesday, strong winds look to continue across
the CWA with forecast soundings showing northwesterly gusts almost
up to 70 mph in some areas. The High Wind Watch for Wednesday was
upgraded to a warning as well as the Fire Weather Watch was upgraded
to a Red Flag Warning for the entire CWA due to these high winds and
the high fire danger they expect to bring. Thursday's model forecast
sounding started to trend a bit upward, but look to only bring gusts
up to 55 mph to the CWA. No wind or fire products were issued
overnight for Thursday, but will continue to watch this trend as
well as talk to local partners with how dry it has been in the CWA.
Just to reiterate, while min RH values may not reach criteria, it
was felt that these strong winds and the dry conditions relayed by
partners merit the issuance of these fire weather products.  There
is the potential that Thursday could be similar to Wednesday. Using
local blowing dust research methods, blowing dust was added to the
grids for each afternoon which may bring visibility down to 1 to 3
miles in some areas. Wednesday sees the greatest potential for
blowing dust with Thursday possibly trailing it by not much. Tuesday
sees some blowing dust threat as well. Similar to the past few
forecasting shifts, a blend of the NBMEXP and NBM 90th percentile
were used for the winds as collaboration decided that did a good job
representing forecaster thoughts, but there is the potential for
locally greater winds each day.

Daytime highs on Tuesday expect to range between the middle 50s and
upper 60s followed by highs on Wednesday in the upper 40s to lower
60s. Thursday sees the the coolest highs in the upper 40s to middle
50s. Overnight lows for Tuesday and Wednesday expect to be between
the middle 20s and middle 30s. Thursday night's low temperatures
look to be in the middle to upper 20s range.

.LONG TERM...(Friday through Tuesday)
Issued at 100 PM MDT Tue Apr 5 2022

Friday will be a transitional day as the upper low finally pulls
away and shortwave ridging builds in from the west. Winds will
finally diminish but still expecting breezy north winds and
afternoon humidity minimums below 20 percent. As a result, fire
weather may once again be a concern, but hard to pin down elevated
versus critical conditions just yet. High temperatures will be
around 60 with lows Friday night around 30.

Upper ridge axis will move into the central plains on Saturday,
which will be the warmest day of the period. High temperatures
currently forecast in the upper 70s, but might tack on a few more
degrees with dowsloping southwesterly winds. Fire weather will
conitinue to be a concern, as the warmer temperatures will result
in very low afternoon humidity and wind speeds will be close to
critical criteria.

Next upper disturbance will be in the northern Rockies on Sunday
followed by a second and stronger system on Tuesday. The track of
these systems is a little further south compared to the one impacting
the region this week. As a result, will see precipitation chances
beginning Sunday night and into Monday in northeast Colorado with
the first, and weaker, system, then better chances for the rest
of the region on Tuesday. Precipitation will be mainly rain, but
might see a brief rain/snow mix Monday night in western portions
of the area as temperatures fall into the lower 30s. The later
system will also be accompanied by a period of strong northerly
winds, but timing in the models varies from Tuesday night into
Wednedsay as to when those winds might occur. Temperatures will
generally be above normal for Sunday through Tuesday, perhaps
closer to normal by Tuesday depending on strength and timing of
the cold front. Fire weather risk may also finally begin to abate
by Sunday with less wind and slightly higher humidity working
their way into the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1108 AM MDT Tue Apr 5 2022

The Tri State area has seen a cold front pass thru the area,
putting the region under northwesterly flow. Blowing dust is
possible at both terminals thru about 00z Wednesday. This may
lower visibility to around 6sm at times, otherwise VFR conditions
expected. Some potential for lower visibility in blowing dust,
but low confidence at forecast issuance, so have left out but will
be monitoring.

Winds for KGLD, northwest 20-30kts with gusts to 45-50kts. LLWS
07z-10z Wednesday 320@50kts. Winds for KMCK, west-northwest
20-30kts with gusts to 45-50kts before 00z Wednesday. LLWS 07z-
13z Wednesday 310@45-50kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until 8 PM CDT this evening for KSZ001.

     High Wind Warning from 11 AM MDT /noon CDT/ to 7 PM MDT /8 PM
     CDT/ Wednesday for KSZ001>004-013>016-027>029-041-042.

     Red Flag Warning until 7 PM MDT /8 PM CDT/ this evening for
     KSZ001>004-013>016-027-028.

     Red Flag Warning from 11 AM MDT /noon CDT/ to 7 PM MDT /8 PM
     CDT/ Wednesday for KSZ001>004-013>016-027>029-041-042.

     Fire Weather Watch from Thursday morning through Thursday
     evening for KSZ001>004-013>016-027>029-041-042.

     High Wind Watch from Thursday morning through Thursday evening
     for KSZ001>004-013>016-027>029-041-042.

CO...High Wind Warning until 7 PM MDT this evening for COZ090.

     High Wind Warning from 11 AM to 7 PM MDT Wednesday for
     COZ090>092.

     Red Flag Warning until 7 PM MDT this evening for COZ252>254.

     Red Flag Warning from 11 AM to 7 PM MDT Wednesday for COZ252>254.

     Fire Weather Watch from Thursday morning through Thursday
     evening for COZ252>254.

     High Wind Watch from Thursday morning through Thursday evening
     for COZ090>092.

NE...High Wind Warning until 7 PM MDT this evening for NEZ079.

     High Wind Warning from 11 AM MDT /noon CDT/ to 7 PM MDT /8 PM
     CDT/ Wednesday for NEZ079>081.

     Red Flag Warning until 7 PM MDT /8 PM CDT/ this evening for
     NEZ079>081.

     Red Flag Warning from 11 AM MDT /noon CDT/ to 7 PM MDT /8 PM
     CDT/ Wednesday for NEZ079>081.

     Fire Weather Watch from Thursday morning through Thursday
     evening for NEZ079>081.

     High Wind Watch from Thursday morning through Thursday evening
     for NEZ079>081.

&&

UPDATE...JN
SHORT TERM...076
LONG TERM...024
AVIATION...JN
Hazardous weather outlook, Apr 5, 12:32 PM MST, 21 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
132 PM MDT Tue Apr 5 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061945-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
132 PM MDT Tue Apr 5 2022 /232 PM CDT Tue Apr 5 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A High Wind Warning remains in effect for Yuma, Dundy and Cheyenne
counties for the afternoon and early evening hours. A Red Flag
Warning also remains in effect within the Tri-State area for the same
timeframe. Winds up to 60 mph are possible in the High Wind Warning.
Other areas could see gusts 45 to 55 mph. Blowing dust will also be
a concern mainly in the afternoon which may lower visibility down to
1 to 3 miles. Hazardous traveling conditions are expected.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

For Wednesday, both a High Wind Warning and a Red Flag Warning
remain in effect for all counties for the late morning hours into
the afternoon and early evening. Gusts up to the 60 to 70 mph range
are possible. Blowing dust will also be a concern mainly in the
afternoon which may lower visibility down to 1 to 3 miles. Hazardous
traveling conditions are expected.

For Thursday, a high Wind Watch and a Fire Weather Watch have been
issued for the entire Tri State area for the late morning hours into
early evening. Northwesterly gusts up to 60 mph are possible. Blowing
dust will also be a concern, which may lower visibility down to 1 to
3 miles. Hazardous traveling conditions are expected.

Elevated fire weather conditions are possible for the afternoon
hours on Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but reports of visibility in
blowing dust, wind damage or wildfires would be appreciated. Please
do so safely though.

In the hours before

Local storm report, Apr 5, 9:58 AM MST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1058 AM MDT TUE APR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     NON-TSTM WND GST 4 NE IDALIA             39.75N 102.26W
04/05/2022  M52 MPH          YUMA               CO   MESONET

            MESONET STATION CO047 385N220 IDALIA.

&&
Local storm report, Apr 5, 10:03 AM MST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1103 AM MDT TUE APR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 AM     NON-TSTM WND GST 1 NNE GOODLAND          39.37N 101.70W
04/05/2022  M53 MPH          SHERMAN            KS   ASOS

            ASOS STATION KGLD GOODLAND.

&&
Local storm report, Apr 5, 10:09 AM MST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1109 AM MDT TUE APR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     NON-TSTM WND GST 4 NE IDALIA             39.75N 102.26W
04/05/2022  M57 MPH          YUMA               CO   MESONET

            MESONET STATION CO047 385N220 IDALIA.

&&
Local storm report, Apr 5, 12:09 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
109 PM MDT TUE APR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 PM     NON-TSTM WND GST 1 NNE GOODLAND          39.37N 101.70W
04/05/2022  M55 MPH          SHERMAN            KS   ASOS

            ASOS STATION KGLD GOODLAND.

&&
Local storm report, Apr 5, 12:21 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
121 PM MDT TUE APR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     NON-TSTM WND GST 1 SE COLBY              39.38N 101.04W
04/05/2022  M52 MPH          THOMAS             KS   MESONET

            MESONET STATION FW8773 COLBY.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Sherman

When
April 5, 12:53 PM MST
Where
Sherman forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

A non-thunderstorm wind gust of 58 mph was recorded by the KGLD ASOS.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1020096.